Alert archive / Wyoming / Flash Flood Warnings in 2018

Flash Flood Warning 19, NWS Cheyenne, WY

August 7, 2018Laramie County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Aug 7, 2018, 4:06 PM MDT for Laramie County, Wyoming. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2018, 4:06 PM MDT (22:06 UTC)
Expired
Aug 7, 2018, 7:00 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 2 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 4:30 PM MDTFLASH FLOOD1 Ese Cheyenne, WYINTERSTECTION OF PERSHING AND COLLEGE. DIME HAIL...HEAVY RAIN AND FLOODING. WATER UP TO STEPS OF HOUSE.
Aug 7, 4:37 PM MDTFLASH FLOOD1 Ese Cheyenne, WYINTERSTECTION OF COLLEGE AND PERSHING. STREET IS FLOODED AND COMING OVER CURBS.
Aug 7, 4:55 PM MDTFLASH FLOOD2 Sse Cheyenne, WYRECEIVED VIA TWITTER. OUTSIDE LANES OF FOX FARM ROAD AND COLLEGE FLOODED. AVENUE C FLOODED.
Aug 7, 4:59 PM MDTFLASH FLOOD1 S Cheyenne, WYCROW CREEK IS FLOODED AND OUT OF BANK.
Aug 7, 4:59 PM MDTFLASH FLOOD1 S Cheyenne, WYCROW CREEK IS FLOODED AND OUT OF BANK AT AMES UNDERPASS. CORRECTED FOR LOCATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

979 
WGUS55 KCYS 072206
FFWCYS
WYC021-080100-
/O.NEW.KCYS.FF.W.0019.180807T2206Z-180808T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
406 PM MDT TUE AUG 7 2018

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  Southwestern Laramie County in southeastern Wyoming...

* Until 700 PM MDT.

* At 406 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Cheyenne, South Greeley, Warren AFB, Frontier Park, Warren Af Base,
  Ranchettes, Fox Farm-College and South Greeley High.

Additional rainfall amounts of up to 2 inches are possible in the 
warned area.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 5 and 14.
 Interstate 80 in Wyoming between mile markers 350 and 370.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4119 10465 4100 10464 4110 10504 4120 10502

$$

Claycomb
1 follow-up statement
941 
WGUS75 KCYS 080050
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
650 PM MDT TUE AUG 7 2018

WYC021-080100-
/O.EXP.KCYS.FF.W.0019.000000T0000Z-180808T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Laramie WY-
650 PM MDT TUE AUG 7 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN LARAMIE COUNTY WILL
EXPIRE AT 700 PM MDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4119 10465 4100 10464 4110 10504 4120 10502

$$

Claycomb

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:18 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 7, 2:18 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
218 PM MDT Tue Aug 7 2018

.SHORT TERM...(This evening through Thursday night)
Issued at 215 PM MDT Tue Aug 7 2018

Northwest flow aloft prevails between a Great Basin upper ridge
and upper trough over the mid/lower Missouri River Valley. A weak
shortwave was moving across southern WY. A dew point boundary
extended east-west between Cheyenne and Kimball. A few t-storms
formed along this boundary early this afternoon. Although SBCAPEs
are progged between 1000-1500 j/kg over far southeast WY and
southern NE Panhandle this afternoon, 0-6km shear profiles are
weaker compared to recent days. Hail to the size of nickels, brief
heavy rain and gusty winds will accompany the stronger convection
along the I-80 corridor from Cheyenne east to Sidney through
early this evening.

The upper ridge will remain nearly stationary over the Intermountain
West through the short term. This will favor a drier northwesterly
flow aloft. Another weak shortwave tracks southeast across southeast
WY Wednesday afternoon, which may trigger isolated t-storms from
the southern Laramie Range east to Kimball. Dry and warm weather
is forecast Thursday. Winds will generally be light, except variable
and gusty near convection. Temperatures will average around 5 degrees
above seasonal normals.

.LONG TERM...(Friday through Tuesday)
Issued at 200 PM MDT Tue Aug 7 2018

Friday/Saturday...Healthy ridging aloft will limit any thunderstorm
development, so kept these days dry. Slow warming trend into
Saturday.

Sunday...Perhaps some isolated late day thunderstorms associated
with a cold front progged to drift southward into our counties.

Monday/Tuesday...With the ridge breaking down a bit, and some
additional low and mid level moisture, we may see isolated afternoon
and evening thunderstorms develop. Continued seasonably mild.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1101 AM MDT Tue Aug 7 2018

Wyoming TAFS...VFR. Isolated thunderstorms near Cheyenne from 20Z
to 01Z with wind gusts to 35 knots. IFR in fog at Cheyenne from
09Z to 15Z. Wind gusts to 20 knots at Rawlins from 21Z to 01Z.

Nebraska TAFS...VFR. Isolated thunderstorms near Sidney from 21Z
to 01Z with wind gusts to 35 knots.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Tue Aug 7 2018

A few weak disturbances will produce widely scattered afternoon and
evening showers and thunderstorms over extreme southeast Wyoming and
the southern Nebraska Panhandle through Wednesday. Elsewhere, dry
conditions will prevail, with the lowest relative humidities between
7 and 15 percent over the lower elevations of Carbon County. Fire
weather concerns will be minimal due to non-critical wind speeds.
Seasonably warm and dry weather with light winds will dominate the
districts late this week into the weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...MAJ
Hazardous weather outlook, Aug 7, 6:43 AM MDT, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
643 AM MDT Tue Aug 7 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-081245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
643 AM MDT Tue Aug 7 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Patchy fog can be expected over the high plains of southeast
Wyoming and the western Nebraska Panhandle through 9 AM MDT this
morning. Visibilities may be reduced to one half mile at times.
Motorists are advised to use caution.

A few showers and thunderstorms are possible this afternoon and
evening, mainly along the Interstate 80 corridor between Laramie
and Sidney. Severe weather is not expected. However, a few storms
could produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 7, 2:14 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
214 PM MDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             HILLSDALE               41.21N 104.48W
08/07/2018  E0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

&&
Special weather statement, Aug 7, 2:14 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
214 PM MDT TUE AUG 7 2018

WYZ118-119-072100-
Central Laramie County WY-East Laramie County WY-
214 PM MDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 300 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hillsdale, or 17 miles east of Cheyenne. This storm was nearly
stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Hillsdale around 220 PM MDT.

This includes Interstate 80 in Wyoming between mile markers 377 and
384.

LAT...LON 4122 10439 4114 10438 4110 10454 4127 10452
TIME...MOT...LOC 2014Z 092DEG 2KT 4120 10447

Rubin
Special weather statement, Aug 7, 3:12 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
312 PM MDT TUE AUG 7 2018

WYZ118-119-072145-
Central Laramie County WY-East Laramie County WY-
312 PM MDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
345 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm over
Carpenter, or 23 miles east of Cheyenne, moving southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carpenter.

This includes Interstate 80 in Wyoming between mile markers 388 and
389.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4108 10450 4117 10430 4100 10410 4100 10445
TIME...MOT...LOC 2111Z 327DEG 18KT 4107 10435

Braun
Special weather statement, Aug 7, 3:25 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
325 PM MDT TUE AUG 7 2018

WYZ118-119-072215-
Central Laramie County WY-East Laramie County WY-
325 PM MDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
415 PM MDT...

At 325 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hillsdale, or 11 miles east of Cheyenne, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burns and Hillsdale.

This includes Interstate 80 in Wyoming between mile markers 370 and
397.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4114 10467 4126 10465 4124 10413 4108 10415
TIME...MOT...LOC 2125Z 277DEG 19KT 4120 10458

Braun
Special weather statement, Aug 7, 3:35 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
335 PM MDT TUE AUG 7 2018

WYZ117-118-072200-
Central Laramie County WY-South Laramie Range Foothills WY-
335 PM MDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 400 PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm over
Warren Af Base, or near Cheyenne, moving east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cheyenne, Ranchettes, Warren AFB, Frontier Park, North Cheyenne,
Warren Af Base, South Greeley and Fox Farm-College.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 9 and 16.
 Interstate 80 in Wyoming between mile markers 357 and 370.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4112 10496 4121 10496 4126 10465 4109 10467
TIME...MOT...LOC 2135Z 269DEG 20KT 4116 10486

Braun
Special weather statement, Aug 7, 4:01 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
401 PM MDT TUE AUG 7 2018

WYZ117-118-072230-
Central Laramie County WY-South Laramie Range Foothills WY-
401 PM MDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 430 PM MDT...

At 401 PM MDT, Doppler radar was tracking a strong thunderstorm over
Warren AFB, or near Cheyenne, moving east at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, South Greeley, Warren AFB, Frontier Park, Warren Af Base,
Ranchettes, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 8 and 14.
 Interstate 80 in Wyoming between mile markers 356 and 373.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4112 10494 4120 10492 4119 10460 4102 10463
TIME...MOT...LOC 2201Z 282DEG 6KT 4114 10485

Braun

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:05 PM MDTSpecial Weather StatementCYSLaramie25 min
Aug 6, 6:29 PM MDTSpecial Weather StatementCYSLaramie31 min
Aug 7, 1:46 PM MDTSpecial Weather StatementCYSLaramie44 min
Aug 7, 2:14 PM MDTSpecial Weather StatementCYSLaramie46 min
Aug 7, 3:12 PM MDTSpecial Weather StatementCYSLaramie33 min
Aug 7, 3:25 PM MDTSpecial Weather StatementCYSLaramie50 min
Aug 7, 3:35 PM MDTSpecial Weather StatementCYSLaramie25 min
Aug 7, 3:57 PM MDTAreal Flood AdvisoryCYSLaramie3 hr
Aug 7, 4:01 PM MDTSpecial Weather StatementCYSLaramie29 min
Aug 7, 4:05 PM MDTSevere Thunderstorm WarningCYSLaramie25 min
Aug 7, 4:09 PM MDTSpecial Weather StatementCYSLaramie51 min
Aug 7, 4:27 PM MDTSevere Thunderstorm WarningCYSLaramie48 min
Aug 7, 4:50 PM MDTSevere Thunderstorm WarningCYSLaramie25 min
Aug 7, 5:06 PM MDTSpecial Weather StatementCYSLaramie39 min
Aug 7, 5:11 PM MDTSpecial Weather StatementCYSLaramie34 min

Nearby

Flash Flood Warnings in Wyoming, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.